CSN Login
Members Online: 1

You are here

My dad doesn't seem to be tolerating Chemo very well...

dsmegnky
Posts: 33
Joined: Apr 2007

My dad doesn't seem to be tolerating Chemo very well, how can I help him?

My dad is on Irinotecan & Erbitux, he has only had 2 treatments so far and I can tell a big difference in him already. He is already depressed, he has mouth sores which hurt so bad that he won't eat alot, he has the acne rash all over (face,head,neck)and he says it itches all the time. We got him the clindamycin phosphate cream, but he said it didn't help at all. I feel so bad for him and his little face, it just looks like it hurts.
We are also having him rinse his mouth with 1/2 baking soda, 1/2 salt and 8 oz. water, which he said it seem to help some. But, we are still having a hard time getting him to eat good. He went from 215 to 172 from his last chemo treatment, so we don't want him to lose to much more weight.
I really hate for him to stop chemo, but I also don't want him to be miserable either. What do we do now? It is just the start up that has hit him so hard? or will it continue like this?
I am so scared, because if he stops chemo we could lose him soon and we are not ready for that at all. I can tell that my dad doesn't want to let his family down, because that is the kind of man he is. But I can also see he is hurting not only on the inside, but on the outside as well without him having to say a word.
If you have anything to add or questions we can ask the Dr. for his appointment this Thursday at 9:00, please let me know I would love to hear them.
Thanks to all of you who wrote me back on my post a couple days ago, you guys are great!! I am so glad I can come here and type to you guys. Thanks again,
Dana

PS I have to say that it is so hard to watch your parents grow older and sicker. I guess I never thought these days would come and it just makes me so sad. Especially my dad who was a get up and go getter all the time, what a difference a few years can make. That is why we make each day count and tell each other that we love the other everyday.
Thanks for listening!!

hopefulone
Posts: 1048
Joined: Jan 2007

I'm sorry your dad is having such a rough time. They may have to adjust dosages, or change the treatment totally. Definately let the dr know how uncomfortable he is and hopefully they can come up with a different plan. Keep us posted. God Bless
Diane

mindy10
Posts: 183
Joined: Jul 2005

Hi Dana, im sorry he has to go through this. When my dad went through chemo he was also very depressed and then it got to the point that I saw how sick he was getting from the chemo and how depressed and he had no quality of life left. I too knew he didnt want to dissapoint his family but I told him it was his life and if he did not want to do chemo anymore that it was fine with me. I would not be mad at him. Unfortunately my other sisters did get mad and told him to keep fighting which confused the poor man. So just be there for him and support him. I know how hard it is to see a loved one get sicker and sicker. Unfortunately I will have to do it all over again with my mother someday. Take care and good luck. Mindy

dsmegnky
Posts: 33
Joined: Apr 2007

Could you please tell me more about what your father decided to do? Since there are 2 sisters that wanted different things. I told my dad that it is understandable for him to be depressed and that it was ok to take meds for it. Then nothing else was said again.
Thanks
Dana

mindy10
Posts: 183
Joined: Jul 2005

Dana Im going to email you so check your mail on this message board. Mindy

chynabear's picture
chynabear
Posts: 483
Joined: Jul 2005

I am so sorry that your dad is experiencing so much pain.

The others have already given such good advice.

I would call the onc office right away and see what they can do about the side effects NOW. My oncologist was huge on taking care of the side effect ASAP if not sooner. The doctor needs to know the severity of the side effects so that he/she may treat it properly. There is no need for him to suffer until the next appointment if he doesn't need to. They have a lot of products out there that can ease the pain and itching.

For mouth sores, they told me to do 1 tsp baking soda, 1 tablespoon salt and 1 qt water and rinse my mouth every time I was in the bathroom or at least 5 times per day to prevent mouth sores. There is also a prescription mouth wash termed "magic mouthwash" by many. You can ask about this.

See if you can get him to eat small amounts of soft foods. There are also numbing sprays the doc can prescribe to numb the mouth long enough to eat.

Maybe you could speak to a nutritionist to find foods that would give him a high nutritional value in the least amount of food.

I would also call the doctor right away to make sure the rash isn't caused by an allergic reaction. The doctor should be able to prescribe something to take care of the pain and itching in either case.

Depression and anxiety are very common after being diagnosed. Talk to the doctor. If need be, ask for a medication to help with the depression and anxiety.

Most important, let him know that you love him and are there.

He's lucky to have you here asking these questions.

Take care,

Tricia

dsmegnky
Posts: 33
Joined: Apr 2007

Thanks! You had a lot of get things to ask the Dr about. I will write them down and I will take them with me in the am to the appointment.
He does know that I love him and that I am here for him. We talk on the phone over 10 times a day plus, see each other almost everyday. We are a very close family. I am also very lucky to have him and I am doing everything I can to keep him here for as long as I can.
Thanks so much for all the advice, I really appreciate it.
Dana

shmurciakova's picture
shmurciakova
Posts: 910
Joined: Dec 2002

Hi Dana,
I can't remember your fathers exact diagnosis/prognosis, where his tumors are and all that. I was on Irinotecan and Xeloda. I think these effects your Dad is experiencing are from the Erbitux. Maybe it is not worth it for him to remain on Erbitux. I would follow the advice of the others and see if the side effects can be brought under control. Otherwise maybe it is time for him to try something else. At some point you have to weigh the quality vs. the quantity and consider what benefit he is deriving from this drug. Are there other options he can try instead?
Best wishes,
Susan

nudgie's picture
nudgie
Posts: 1483
Joined: Sep 2006

My recommendation is to speak with the Oncologist about all the side effects he is having. During my chemo treatments I would be on the phone constantly with my Onc Doc about side effects. I probably drove the man insane, but he did respond and provide meds if necessary.

I remember using a mouthwash for the sores, which I think contained benedryl along with other meds.

I also took Nexium because of the burning I had in my chest and throat.

The Oncologist should be able to provide some meds for the rash or determine what is causing it.

What really helped me a lot was taking control of my own health and asking questions ALL THE TIME, whether it was a small question or large one.

Keep your family here informed. Sending hugs

rthornton's picture
rthornton
Posts: 346
Joined: May 2005

I never had mouth sores, but definitely had the Erbitux rash. For me, the Clindamycin helped the rash but did not get rid of it. I also used Minocycline (oral) antibiotic. I've heard of people using Head and Shoulders shampoo as a body and face wash (tried it, but it didn't help me so much). I think it's good to use sunscreen with a high SPF, maybe even a facial moisturizer with SPF. Sunlight aggravates the rash. After I stopped Erbitux, someone told me that Keflex is a great antibiotic to use for the rash, but since I'd stopped my Erbitux infusions I never tried it. It might be good to ask the oncologist about that one.

The rash sucks, no doubt about that, but I've always heard that if you get the rash then the drug is supposed to be working. I wish all the best for you and your father.

Rodney

kim38's picture
kim38
Posts: 6
Joined: May 2006

Hi Dana,

I, too am a caregiver to my dad. Although he isn't on the same chemo as your dad, he has experienced the itching on his forehead. My mom bought him some lotion recommended by my uncle (a pharmacist) called "Sarna". It really helps. For my dad's mouth pain, he had "thrush", so he has been on diflucan and some other pill that he just leaves in his mouth and lets it dissolves. This all seems to help. Otherwise, he rinses with something the dr. prescribed for him that may be the "magic mouth" someone else mentioned to you. It basically "numbs" the mouth.

I definitely know what you are going through watching your dad like this. It is the hardest thing I have ever had to do. Last year, he had oral cancer and had part of his tongue/floor of the mouth removed. I wish you all the best for your dad. He is lucky to have you. Take care. Kim

Subscribe to Comments for "My dad doesn't seem to be tolerating Chemo very well..."